Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Nashville, TN

June 4, 201718 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Jun 4, 2017, 9:09 PM CDT for 18 counties in Tennessee. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 9:09 PM CDT (02:09 UTC)
Expired
Jun 5, 2017, 3:11 PM CDT
In force
18 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Cheatham County, TN, Clay County, TN, Davidson County, TN, Dickson County, TN, Fentress County, TN, Houston County, TN, Jackson County, TN, Macon County, TN, Montgomery County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

270 
WGUS64 KOHX 050209
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
909 PM CDT Sun Jun 4 2017

...Localized Flash Flooding is possible across Northern Middle 
Tennessee through Monday morning...

.Moderate to heavy showers continue to develop across Middle
Tennessee. Most showers are moving slowly and beginning to train,
especially across areas north of I-40. Development across the 
northern two tier of counties is expected to continue through 
early Monday morning. Widespread rainfall amounts of around 1 inch
are likely north of I-40 with localized amounts of 3 to 4 inches 
possible which may lead to rises in area creeks and rivers and 
flooding in low lying areas.

TNZ005>011-023-025>034-050700-
/O.NEW.KOHX.FF.A.0003.170605T0209Z-170605T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-
Overton-Fentress-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Dickson, Ashland City, Kingston Springs, 
Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, 
South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston,
Jamestown, and Allardt
909 PM CDT Sun Jun 4 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in Nashville has issued a

* Flash Flood Watch for a portion of Middle Tennessee, including 
  the following areas, Cheatham, Clay, Davidson, Dickson, 
  Fentress, Houston, Jackson, Macon, Montgomery, Overton, 
  Pickett, Putnam, Robertson, Smith, Stewart, Sumner, Trousdale, 
  and Wilson. 

* Through Monday morning

* A moist and unstable atmosphere has lead to widespread
  development of slow moving showers and thunderstorms. Rainfall
  amounts of around 3 inches have been estimated by radar in
  northern Sumner County. As showers continue to develop overnight
  and into Monday morning additional areas could see rainfall
  totals of 3 to 4 inches.

* Heavy rainfall could lead to quick rises in creeks and rivers 
  and to flooding in low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
696 
WGUS64 KOHX 050551
FFAOHX

Flood Watch
National Weather Service Nashville TN
1251 AM CDT Mon Jun 5 2017

...Localized Flash Flooding is possible across Northern Middle
Tennessee through Monday morning...

.Moderate to heavy showers continue to develop across Middle
Tennessee. Most showers are moving slowly and beginning to train,
especially across areas north of I-40. Development across the
northern two tier of counties is expected to continue through
early Monday morning. Widespread rainfall amounts of around
1 inch are likely north of I-40 with localized amounts of 3 to
4 inches possible which may lead to rises in area creeks and
rivers and flooding in low lying areas.

TNZ005>011-023-025>034-051500-
/O.CON.KOHX.FF.A.0003.000000T0000Z-170605T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-
Overton-Fentress-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Dickson, Ashland City, Kingston Springs, 
Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, 
South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston,
Jamestown, and Allardt
1251 AM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of Middle Tennessee, including the following areas, 
  Cheatham, Clay, Davidson, Dickson, Fentress, Houston, Jackson, 
  Macon, Montgomery, Overton, Pickett, Putnam, Robertson, Smith, 
  Stewart, Sumner, Trousdale, and Wilson. 

* Until 10 AM CDT this morning

* A moist and unstable atmosphere has lead to widespread 
  development of slow moving showers and thunderstorms. Rainfall 
  amounts of around 3 inches have been estimated by radar in 
  northern Sumner County. As showers continue to develop 
  overnight and into Monday morning additional areas could see 
  rainfall totals of 3 to 4 inches. 

* Heavy rainfall could lead to quick rises in creeks and rivers 
  and to flooding in low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
452 
WGUS64 KOHX 051457
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
957 AM CDT Mon Jun 5 2017

...Localized Flash Flooding is possible across Northern Middle
Tennessee through Monday afternoon...

.Moderate to heavy showers continue to develop across Middle
Tennessee. Most showers are moving quicker than overnight, but
some training could occur over areas that have already received
3-5 inches of rain in the last 24 hours. While some breaks could
be possible over the next few hours, some showers will be capable
of quick rain amounts of 1-2 inches over already saturated soils. 

TNZ005-023-025>028-051600-
/O.CAN.KOHX.FF.A.0003.000000T0000Z-170605T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Houston-Dickson-Cheatham-Davidson-Wilson-
Including the cities of Dover, Erin, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, and Mount Juliet
957 AM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Middle Tennessee has been
cancelled. While more showers and storms are expected through the
afternoon hours, the progressive nature of the rain and lesser 
rainfall totals from the overnight hours decreases the confidence
in a widespread flash flood threat for the cancelled counties. A 
localized flood threat cannot be ruled out.

$$

TNZ006>011-029>034-052100-
/O.EXT.KOHX.FF.A.0003.000000T0000Z-170605T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-
Including the cities of Clarksville, Springfield, Hendersonville,
Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, 
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, 
Cookeville, Livingston, Jamestown, and Allardt
957 AM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT UNTIL 4 PM CDT 
THIS AFTERNOON...

The Flash Flood Watch continues to be in effect for

* A portion of Middle Tennessee, including the following areas, 
  Clay, Fentress, Jackson, Macon, Montgomery, Overton, Pickett, 
  Putnam, Robertson, Smith, Sumner, and Trousdale. 

* Until 4 PM CDT this afternoon

* A moist and unstable atmosphere has lead to widespread
  development of slow moving showers and thunderstorms. Rainfall
  amounts of around 3 to 5 inches have been reported in Montgomery,
  Sumner, and Fentress counties. More showers and thunderstorms 
  are possible through the afternoon. An additional 1-2 inches of 
  rain is possible.

* Heavy rainfall could lead to quick rises in creeks and rivers 
  and to flooding in low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
740 
WGUS64 KOHX 052011
FFAOHX

Flood Watch
National Weather Service Nashville TN
311 PM CDT Mon Jun 5 2017

...Localized Flash Flooding potential has ended across Northern 
Middle Tennessee for this afternoon....

.Only areas of light showers are presently occuring across
Northern Middle Tennessee, and continued dissipation of these
showers is expected over the next hour or two. These showers will
only minor additional accumulation amounts to locations 
approaching the TN/KY border and the Upper Cumberland. Thus the 
previous Flash Flood Watch for this area has been cancelled. 
 
TNZ006>011-029>034-052115-
/O.CAN.KOHX.FF.A.0003.000000T0000Z-170605T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-
Including the cities of Clarksville, Springfield, Hendersonville,
Gallatin, Goodlettsville, Lafayette, Celina, Byrdstown, 
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, 
Cookeville, Livingston, Jamestown, and Allardt
311 PM CDT Mon Jun 5 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for northern portion of Middle Tennessee
including the Upper Cumberland has been cancelled. Only light 
showers bringing minor light additional rainfall accumulations
are occuring presently across this region. These light showers
will dissipate within the next hour or two. 

$$
31

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 8:55 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 4, 8:55 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
855 PM CDT Sun Jun 4 2017

.DISCUSSION...

HRRR, along with other models, are currently honing in on some
locally heavy rainfall for our northern areas overnight; and
latest radar trends support that idea. Doppler radar estimates
that an area over northern parts of Robertson County and northwest
Sumner county has received upwards of two and a half to three
inches of rainfall this evening, and a Flash Flood Warning and
Areal Flood Advisory are in effect for that area for the next
several hours.

WPC observes that a very moist atmosphere and pool of instability,
feeding into our northern areas, out of western Tennessee,
suggests a gradual increase in intensity and coverage of showers
and storms for the remainder of the night.

Following collaborating with WPC and neighboring WFOs, have
decided that conditions warrant a Flash Flood Watch for areas
along and north of I-40 through 15z, Monday. The watch and updated
grids will be coming out shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/CKV/CSV...One round of showers with embedded storms has moved
through and is now north of Middle Tennessee with another area of
cells moving northward through southern Middle Tennessee. HRRR
suggests that more widespread activity will develop later this
evening, although most of this activity will be showers with only
an isolated storm or two. Showers will predominate through the
overnight period and into tomorrow, with the activity ending from
NW to SE during the afternoon as a surface front makes its way
through the mid state.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  79  64  80  58 /  80  80  40   0   0
Clarksville    69  80  62  79  57 /  80  80  10   0   0
Crossville     65  74  61  74  53 /  80  80  70  10   0
Columbia       69  80  64  80  57 /  80  80  70  10   0
Lawrenceburg   69  79  64  80  57 /  80  80  70  10   0
Waverly        68  80  63  80  57 /  80  80  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Jun 4, 6:24 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
624 AM CDT Sun Jun 4 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-051130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
624 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are possible with
isolated strong storms. The main threat is gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 4, 3:11 PM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
311 PM CDT SUN JUN 4 2017

TNZ011-034-042100-
Fentress TN-Pickett TN-
311 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKETT AND
NORTHEASTERN FENTRESS COUNTIES UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jamestown, Pall Mall and Pickett State Park.

LAT...LON 3640 8493 3657 8502 3661 8492 3661 8491
      3660 8479 3650 8472 3645 8470
TIME...MOT...LOC 2011Z 247DEG 15KT 3652 8490

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:55 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner3 hr
Jun 4, 8:28 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
Jun 4, 10:16 PM CDTAreal Flood AdvisoryOHXMacon3 hr
Jun 5, 12:28 AM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
Jun 5, 12:42 AM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
Jun 5, 11:07 AM CDTAreal Flood AdvisoryOHXSumner, Trousdale, Wilson113 min

Nearby

Flash Flood Watches in Tennessee, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.